Alert archive / Washington / Flash Flood Warnings in 2023

Flash Flood Warning 10, NWS Spokane, WA

May 28, 2023Ferry County, Washington

NWS Spokane, WA issued this flash flood warning at May 28, 2023, 2:45 PM PDT for Ferry County, Washington. It was in force for 106 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2023, 2:45 PM PDT (21:45 UTC)
Expired
May 28, 2023, 4:31 PM PDT
In force
106 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

County Ferry County, WA

The radar

The Spokane radar (KOTX), 100 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2023-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2023-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

625 
WGUS56 KOTX 282145
FFWOTX
WAC019-290030-
/O.NEW.KOTX.FF.W.0010.230528T2145Z-230529T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Spokane WA
245 PM PDT Sun May 28 2023

The National Weather Service in Spokane has issued a

* Flash Flood Warning for...
  The burn scar in...
  Central Ferry County in northeastern Washington...

* Until 530 PM PDT.

* At 245 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Summit Trail burn scar. Between 0.75 and 1.5 
  inches of rain have fallen. Flash flooding is ongoing or expected 
  to begin shortly.

Excessive rainfall over the Summit Trail burn scar will result in 
debris flow moving through the burn scar. The debris flow can 
consist of rock, mud, vegetation and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms in and around
           the Summit Trail burn scar.

  SOURCE...Radar.

  IMPACT...Flooding of areas in and around the Summit Trail burn
           scar.

* Some locations that will experience flash flooding include...
  Inchelium, Hall Creek, Sitdown Creek, Sleepy Hollow Creek.

This includes the following streams and drainages...
  Carson Creek, Grizzly Creek, Sitdown Creek, Onion Creek, Barnaby 
  Creek, Johns Mountain Creek, North Fork Hall Creek, Hall Creek, 
  Lynx Creek and Sleepy Hollow Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4847 11832 4832 11826 4834 11852 4848 11855

FLASH FLOOD...RADAR INDICATED

$$

Butler
1 follow-up statement
868 
WGUS76 KOTX 282331
FFSOTX

Flash Flood Statement
National Weather Service Spokane WA
431 PM PDT Sun May 28 2023

WAC019-282341-
/O.CAN.KOTX.FF.W.0010.000000T0000Z-230529T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ferry WA-
431 PM PDT Sun May 28 2023

...FLASH FLOOD WARNING FOR THE SUMMIT TRAIL BURN SCAR IS CANCELLED 
FOR CENTRAL FERRY COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4847 11832 4832 11826 4834 11852 4848 11855

$$

SB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at May 28, 10:20 AM PDT, 4 hours 25 minutes earlier.

Area forecast discussion, May 28, 10:20 AM PDT, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1020 AM PDT Sun May 28 2023

.SYNOPSIS...
There will be more scattered showers and thunderstorms over the
Idaho Panhandle and the mountainous terrain of northeast
Washington Today. Memorial Day will be mainly dry with afternoon
temperatures in the upper 70s to mid 80s. The arrival of a frontal
system Wednesday into Thursday will cool afternoon temperatures
into the 70s and bring the chance of showers to the Idaho
Panhandle.

&&

.DISCUSSION...

Sunday and Monday: The environment is pretty soupy across the Inland
Northwest. The 00z KOTX sounding had over 0.90" of precipitable
water which stands over 90th percentile for the date (daily max is
1.05"). Temperatures early this morning in the mid to upper 50s/low
60s are quite mild for overnight in late May. The messy upper level
pattern will begin to clear out by the end of today (Sunday). The
ejecting upper Low feature continues east into SE Idaho/SW Montana
and a westerly flow filters in across Washington. The last piece
of upper level energy/lift will move across the Cascades allowing
showers/convection to develop east of the Cascade Crest this
afternoon. CAPE values 500-1000 J/kg and precipitable water values
between 0.75 and 1.00 inches will provide thunderstorm and
showers the ingredients needed to build afternoon/evening storms.
Precipitation amounts and thunder chances look lower today than
we've seen the past several days. However, the threat for showers
and isolated thunderstorms will be focused across the northern
Idaho Panhandle and northeast WA Mountains.

Given how much rainfall we saw yesterday and the higher humidity,
some low stratus clouds are very possible (40-50% probability) for a
few hours this morning. Forecast soundings again have some tall,
skinny instability with very weak flow and a very moist profile.
We'll keep a close eye on this especially since this is a Holiday
Weekend and there are likely a higher number of folks out in the
terrain and outdoors.

Monday the flow aloft continues to shift out of the west and we
begin to see a drying trend. The boundary layer dries out quite a
bit and the southwest flow will bring in warmer temperatures. If
you're looking for which day this weekend has better (drier)
weather to take part in outdoor activities, Monday might be better
suited for you. Given our warmer than normal temperatures, please
continue to be cautious and aware of cold water safety by wearing
a life jacket around water. /Dewey

Tuesday through Saturday: Models continue to be in solid
agreement that the Pacific Northwest will remain in an overall
progressive pattern through the week. Tuesday will remain dry as
the flow aloft begins to transition from zonal to the southwest as
as upper level trough and cold front associated with a low in the
Gulf of Alaska begins to move into the region. Temperatures on
Tuesday will be in the upper 70s and low 80s (about 5 to 10
degrees above average). A weak front will move through the region
Tuesday into Wednesday with temperatures cooling by about 5
degrees on Wednesday.

Deterministic models are hinting at a more robust shortwave to
move off the Pacific and make landfall somewhere along the
northwestern coast on Thursday, but ensembles reveal multiple
potential solutions. A northerly landfall into Washington
(supported by 36% of ensembles) would result in even cooler
temperatures into Thursday and precipitation. Another 36% of
ensembles show a weaker version of the trough making a slightly
more southerly landfall, which would result in cooler
temperatures, but less precipitation. The feature does not look to
exist in the last 28% of ensembles, which would keep temperatures
on Thursday warmer. Neither scenario would be all that impactful,
but it does result in a large spread for possible maximum
temperatures for Thursday through Saturday.

Models are in good agreement that ridging will continue to build
over the central US into the weekend as the low in the Gulf of
Alaska deepens. The Inland Northwest looks to be sandwiched between
these two features, with deep southerly flow aloft. This is too far
out in the forecast to make any skillful predictions, but
this may result in another interesting period of weather for our
region. The Climate Prediction Center is highlighting this period
with high confidence for temperatures above average along with
moderate confidence of above average precipitation. Not a
combination we see too often in this region. /vmt

&&

.AVIATION...
18Z TAFS: The most concentrated shower activity has become
focused over far eastern Washington and the southern Idaho
Panhandle in the vicinity of a weak upper low (VCSH for KCOE-
KLWS). The majority of our airports should remain VFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        79  53  80  53  80  52 /  20  10   0   0   0  10
Coeur d'Alene  75  53  79  51  79  51 /  30  10   0   0   0  10
Pullman        74  51  78  51  77  49 /  30  10   0   0  10  10
Lewiston       81  57  87  57  85  57 /  30  10   0   0  10  20
Colville       79  51  81  50  80  48 /  20  10   0   0   0   0
Sandpoint      73  53  78  51  78  51 /  30  30   0   0   0  10
Kellogg        70  54  77  54  77  52 /  50  20   0   0   0  10
Moses Lake     85  52  86  51  82  49 /   0   0   0   0   0   0
Wenatchee      84  54  84  54  80  52 /   0   0   0   0   0   0
Omak           85  55  86  53  82  52 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&

In the hours before

Local storm report, May 28, 8:52 AM PDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
852 AM PDT SUN MAY 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HEAVY RAIN       4 N WINTHROP            48.54N 120.19W
05/27/2023  M0.72 INCH       OKANOGAN           WA   PUBLIC

            SOCIAL MEDIA REPORTED DEBRIS ON RAVEN AND
            MCLEAN ROAD. RAIN TOTAL FROM W. CHEWUCH
            ROAD.

&&

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 5:09 PM PDTSpecial Weather StatementOTXGrant36 min
May 27, 5:30 PM PDTSpecial Weather StatementOTXAdams30 min
May 28, 2:18 PM PDTAreal Flood AdvisoryOTXFerry28 min
May 28, 3:14 PM PDTSpecial Weather StatementOTXFerry31 min

Nearby

Flash Flood Warnings in Washington, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.